My friend Isabel is a perfect example of what happens all too often with mixing medications. Isabel has asthma, and she panics when she can’t breathe. So at the first hint of a cold, she heads to the doctor, then to the drugstore to pick up her prescription and peruse the over-the-counter drug aisle.
On one occasion, her doctor prescribed an antibiotic. While at the pharmacy, Isabel also picked up a bottle of OTC cough syrup, a decongestant, and some licorice-flavored lozenges.
Days later, she suddenly got dizzy and slumped to the floor. She woke up in the ER. Tests showed high blood pressure and an abnormal heartbeat.
The problem was caused by all the different drugs she’d taken, including the lozenges. Licorice isn’t candy — it’s an herb that can raise blood pressure and cause irregular heartbeats, even in people who don’t have heart problems.
Within a few days, Isabel’s blood pressure had dropped and her pulse returned to normal. She learned her lesson though, and now treats OTC drugs with more respect.
© 2021 NewsmaxHealth. All rights reserved.